Hail, Rawlins
- When
- May 28, 9:45 AM MST
- Where
- Rawlins County, 11 mi S of Herndon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -100.783
9 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 7:10 AM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 810 AM MDT SAT MAY 28 2005 .UPDATE...FORECAST WILL BE UPDATED SHORTLY BASED ON RECENT OBSERVATIONS WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER KIT CARSON COUNTY. WILL INCLUDE AN ISOLATED MENTION THROUGH MIDDAY WITH SCATTERED POPS BY AFTERNOON ACROSS MUCH OF THE AREA. CALLS FROM CHEYENNE COUNTY COLORADO INDICATE 1/8 MILE VISIBILITY IN AREA OF MOISTURE ADVECTION NEAR DEVELOPING WARM FRONT. MCGUIRE .PREV DISCUSSION...(230 AM MDT SAT MAY 28 2005) FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH MONDAY AND HIGH TEMPERATURES SUNDAY AND MONDAY. SATELLITE CONTINUE TO SHOW A BLOCKY/AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. UPPER TROUGHS NEAR THE ALEUTIANS AND THE NORTHEAST PORTION OF THE COUNTRY WILL CONTINUE TO HOLD UP THE FLOW. ONE SHORTWAVE OVER COLORADO TO BRUSH AREA EARLY TODAY. ANOTHER SHORTWAVE OVER THE PACIFIC NORTHWEST TO MOVE IN LATER TODAY. RIDGING TO OUR NORTHWEST WILL LEAVE AREA OPEN TO UNSEASONABLY COOL AIR MASS. AT JET LEVEL...GFS WAS DOING THE BEST. AT MID LEVELS...SATELLITE WOULD SUPPORT THE GFS/UKMET WHILE HEIGHT ANALYSIS SAYS THE GFS/NGM FOLLOWED THE ECMWF DOING WELL. MODELS ARE NOT DRY ENOUGH TO THE NORTH OF US. HOWEVER...TO THE SOUTH AND SOUTHWEST OF AREA...MODELS ARE TOO WET WITH THE NAM THE DRIEST. AT LOW LEVELS...NAM IS DOING BETTER WITH THE SURFACE RIDGING FROM CANADA INTO THE CENTRAL AND SOUTHERN PLAINS. WITH MOISTURE...THE NAM IS DOING BETTER ALTHOUGH THAT IS NOT SAYING MUCH. THE UKMET/ECMWF DID BEST ON LOW LEVEL TEMPERATURES. ONCE AGAIN WILL BE USING A BLEND OF THE MODELS WITH EACH HAVING ITS OWNS STRENGTH AND WEAKNESSES. TODAY/TONIGHT...JET DYNAMICS ARE NEAR WESTERN EDGE OF THE FORECAST AREA BY LATE AFTERNOON. AREA REMAINS BETWEEN TWO JETS DURING THE NIGHT. HOW MUCH MOISTURE WILL RETURN. CONVECTION OVER NEW MEXICO AND WESTERN TEXAS COULD HOLD BACK A LOT OF LOW LEVEL MOISTURE RETURNING YOU WOULD THINK. LATEST SURFACE ANALYSIS HAS BOUNDARY ALONG THE SOUTHERN EDGE OF OUR AREA. THIS WILL BE THE INITIAL AREA OF THUNDERSTORMS AS A SHORTWAVE MOVES INTO THIS AREA AND CURRENT FORECAST HAS THIS WELL IN HAND. ADDITIONAL LOW LEVEL CONVERGENCE/FORCING ALONG WITH MID/UPPER LEVEL DYNAMICS MOVE ACROSS DURING THE NIGHT. WILL KEEP THE HIGH CHANCE POPS THROUGH THE NIGHT BECAUSE OF THIS. SHOULD HAVE ENOUGH SUN TO HEAT UP. WINDS ARE NOT THE BEST. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE. SUNDAY/SUNDAY NIGHT...DURING THE DAY MAIN JET REMAINS TO THE NORTH OF AREA AND INTO THE NIGHT. AREA LOOKS TO BE UNDER MID LEVEL RIDGING AS WELL DURING THE DAY. SLIGHT CHANCE TO LOW CHANCE POPS LOOK IN ORDER WITH SOUTH AND SOUTHEAST HAVING THE BEST CHANCE FOR PRECIPITATION. AREAS OF FOG STILL LOOK GOOD AS WELL. PLAN ON GOING NEAR THE COOL GUIDANCE WITH THE MAV BEING WARMER THAN YESTERDAY. LIFT MOVES ACROSS DURING THE NIGHT. HIGH POPS LOOKS IN ORDER FOR THE NIGHT. MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT OF JET DEVELOPS OVER THE AREA DURING THE DAY AND MOVES ACROSS AREA DURING THE NIGHT. AREA STARTS UNDER SOME SHORTWAVE RIDGING AT THE BEGINNING OF THE DAY THEN THE NEXT SHORTWAVE STARTS AFFECTING THE WESTERN HALF DURING THE AFTERNOON. THIS LOOKS TO BE THE STRONGEST SHORTWAVE OF THE BUNCH. SLIGHT CHANCE TO CHANCE...HIEST IN THE WEST...LOOK IN ORDER FOR THE DAY. HIGHER POPS FOR THE NIGHT LOOK IN ORDER AS WELL. UPSLOPE FLOW CONTINUES AND WILL CONTINUE WITH COOL TEMPERATURES AND MAYBE SOME FOG. MAY LOWER TEMPERATURES FOR TUESDAY A LITTLE. OTHERWISE...NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT MAY 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). BULLER/MWM
The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief touchdown over open fields. No known damage.
Hail covered the ground to a depth of 6 inches in a two-mile wide swath from extreme northwest Rawlins county to about 10 miles south and a little east of Atwood, according to a newspaper account.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454587, 5454588, 5454598, 5454589, 5454590, 5454591, 5454592, 5454593, 5454594, 5454595, 5454597, 5454596.